Maine, 2021Winter Weather in Maine, November 15, 2021
November 15, 2021 · NWS CAR · 2 events in 2 counties and zones
Intensifying low pressure tracked east of the region during the 15th with a trof extending back across northern Maine. Snow developed along the trof during the morning and persisted into the afternoon.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Intensifying low pressure tracked east of the region during the 15th with a trof extending back across northern Maine. Snow developed along the trof during the morning and persisted into the afternoon. Storm total snow accumulations across northern Aroostook county generally ranged from 2.0 to 3.0 inches...with 4.0 to 4.5 inches across higher terrain areas. This was the first measurable snow of the season for many areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Nov 15, 7:17 AM EST, 43 minutes earlier.
Area forecast discussion, Nov 15, 7:17 AM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
717 AM EST Mon Nov 15 2021
.SYNOPSIS...
Low pressure will move across the area today, then exit this
evening and intensify over the Maritimes into Tuesday. A warm
front will approach Wednesday night followed by a cold front
late Thursday night. High pressure will return on Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
714 AM Update: Light snow reported from srn Piscataquis County
to Millinocket w/up to inch reported in Wellington(SW
Piscataquis County) by a trained spotter. Another trained
spotter in Madawaska(NW Aroostook) reported a dusting of the
white stuff. Radar showed precip lifting ready to move into nrn
and ern Aroostook w/in the next 1/2 hr. Rain falling across
central and downeast areas. Adjustments made to the pops to fit
the latest radar trends showing precip shield lifting n w/rain
about to end across the srn areas w/in the next few hrs. Kept
snow amounts where they are for now 1-2 inches possible across
the higher terrain.
Previous Discussion... Model guidance running a bit cool on
temps in the blyr per the last 3 hr trends. The latest runs of
the HRRR and RAP seemed to match up well w/the temp scheme and
synoptic setup. Low pres at the sfc is expected to lift up
across the sern side of the state today w/precip filling back
in. Some banded precip looks like it sets up n of the low in an
area of strong mid lvl forcing & llvl convergence. Expecting
precip to be in the form of rain from Bangor to the coast.
Further n, given the lower dewpoints, precip will start out in
the form of snow or a mix from Greenville to Lincoln. N of that
line, precip should start out as snow and hang on as snow into
at least late morning, before mixing w/rain and eventually
changing to all rain from Caribou- Presque Isle southward. Areas
across the far n ands to the w such as the St. John Valley and
the Allagash region are expected to hold onto snow into
afternoon, possibly mix w/rain at times. Even the route 11
corridor could very well stay all snow as the colder air stays
wedged in longer. Accumulations of 1-3 inches possible across
the route 11 corridor into the St. John Valley and Allagash
region. Elsewhere across Nrn Maine, an inch or less expected.
Precip will end fairly quickly across the cntl and srn areas by
this afternoon as the low crosses into NB. Across the n, the
precip will hang on longer into the evening as the inverted trof
pivots across that region. The RAP and HRRR show this setup and
have been consistent from over the last few runs.
Wrap around precip in the form of snow, mixed with rain at times,
will continue across the nrn 1/2 of the CWA through at least
midnight as the upper low moves across the region. The snow will
taper off to flurries as the forcing and llvl convergence weakens.
There could be an additional inch of snow before it tapers off. Some
partial clearing to take place tonight, especially across Penobscot
region into the Downeast area. Further n, clouds will hang on longer
due to upper trof being across the region. Much colder w/temps
dropping into the mid/upper 20s across the nrn 1/2 of the CWA, while
the rest of the region sees upper 20s to lower 30s.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The recent surface low will continue to deepen over the Canadian
Maritimes on Tuesday, which will tighten the pressure gradient
across the forecast area, resulting in gusty winds. Narrow
ridging will begin to build in behind the low pressure, which
will limit precipitation chances. Skies will clear Downeast, and
a sliver of instability Tuesday afternoon across the north will
lead to the development of a cumulus field. A few isolated rain
and snow showers are possible, though with limited moisture
available any showers that do develop during peak diurnal
heating will be short-lived.
High pressure will remain over the forecast area Tuesday night.
The ridge over the region is quite narrow, with the next
longwave trough quick to knock on our doorstep. Based on this
pattern, winds will remain breezy into the overnight hours, and
high clouds will be quick to move in from the west. Upsloping
into the higher terrain will enforce mostly cloudy skies.
Downsloping on the lee side of the higher terrain will help the
Downeast region to clear out a bit more. This cloud cover will
have a direct impact on low temperatures Tuesday night as winds
begin to diminish late, with the Bangor region having the best
chance at surface decoupling and low temperatures rapidly
falling early Wednesday morning. Lows Tuesday night will fall
into the low to mid-20s across the forecast area.
The ridge will begin to shift eastward on Wednesday, allowing
for increasing high-level cloud cover. Some Canadian ensemble
members shift the ridge out of the area quickly Wednesday
morning, but GEFS and EC members slow down the eastward
propagation of the next low pressure to Wednesday night. A warm
front associated with the next low pressure will begin to lift
into the area Wednesday night, bringing a chance of snow showers
primarily to the Central Highlands.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As the warm front continues to lift northwards through the
forecast area on Thursday, snow showers will give way to rain
showers throughout the region. The entire forecast area will sit
in the warm sector by Thursday afternoon, with strong warm air
advection leading to high temperatures well above average for
this time of year, as Downeast could see temperatures into the
mid-50s and the north could even see temperatures approaching 50
degrees. This warmer weather will not last long, as a cold front
will sweep through from the west Thursday night. Temperatures
will dive behind this front into the lower 30s, and precip will
change back over to snow on the backside of the boundary. Gusty
winds will return due to the tightened pressure gradient once
again.
High pressure will return Friday into the weekend. The pressure
gradient over our area will relax such that winds are not quite
as breezy as with the cold front, and temperatures will be
around average for this time of year.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
NEAR TERM:
Today, conditions to drop to MVFR/IFR forecast to spread across the
region today. The northern terminals could see LIFR in periods of
snow, esp from KPQI northward. Light and variable winds this morning
becoming WNW around 10 kts this afternoon w/some higher gusts.
Tonight, IFR/MVFR for the northern terminals becoming VFR after
midnight especially s of KFVE. For KBGR and KBHB, it will be
VFR. NW wind 10 kt.
SHORT TERM:
Tues-Tues night...VFR. W winds 10-15 kts with gusts as high as
25 kts Tues morning into afternoon.
Wed...VFR. NW winds around 5 kts, becoming south late.
Wed night...Cigs drop to MVFR/IFR in snow showers across the
north, and in light rain showers over Downeast late Wed night.
Winds SE 5-10 kts. LLWS possible late Wed night.
Thu...Rain showers leading to MVFR/IFR cigs, especially across
northern terminals. S winds 5-10 kts with gusts to 15 kts.
Thu night...MVFR/IFR in rain showers, mixing with snow late at
northern terminals. W winds 5-10 kts.
Fri...MVFR in light rain showers, becoming VFR across all
terminals late. W winds 5 to 10 kts with gusts to 15 kts.
&&
.MARINE...
NEAR TERM: Decided to go w/a Small Craft Advisory from this
afternoon into Tue afternoon as SSW winds will veer to the WNW
and increase to 20-25 kts by this evening and continue through
the overnight period. Seas will be in the 2-4 foot range in the
intra-coastal zone, while the outer zones see 3-5 ft.
SHORT TERM: SCA conditions will likely carry through at least
Tuesday night, with wind gusts over 25 kts and seas 4 to 7 ft. A
brief pause on Wednesday as winds taper off, but a low pressure
passing through on Thursday will lead to the return of SCA winds
and seas through the end of the week.
&&
.CLIMATE...
Only a trace of snow has been observed in Caribou, Maine so far
this fall. This ranks as the 6th latest date for the first
measurable snowfall. The all-time latest date for the first
measurable snowfall is November 23, 1994. Weather records have
been kept in Caribou since 1939.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory from 4 PM this afternoon to 7 PM EST
Tuesday for ANZ050>052.
&&
Near Term...Hewitt
Short Term...AStrauser
Long Term...AStrauser
Aviation...Hewitt/AStrauser
Marine...Hewitt/AStrauserHazardous weather outlook, Nov 15, 4:46 AM EST, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
446 AM EST Mon Nov 15 2021
MEZ001>004-010-161000-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Central Piscataquis-
446 AM EST Mon Nov 15 2021
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Northern Maine and North Woods Maine.
.DAY ONE...Today and tonight.
Some snow is expected today lasting into the evening with
accumulations of around an inch in most locations. The exception to
this will be across the St. John Valley and the Route 11 corridor
where 1 to 3 inches could accumulate.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ005-006-011-015>017-029>032-161000-
Northern Penobscot-Southeast Aroostook-Central Penobscot-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-Southern Piscataquis-
Northern Washington-
446 AM EST Mon Nov 15 2021
This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Interior DownEast Maine
and Penobscot Valley Maine.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-161000-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
446 AM EST Mon Nov 15 2021
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Winter Weather, Northwest Aroostook
- When
- November 15, 8:00 AM EST to 4:00 PM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations generally ranged from 2.0 to 3.0 inches...with up to 4.0 to 4.5 inches across higher terrain areas.
Winter Weather, Northeast Aroostook
- When
- November 15, 8:00 AM EST to 4:00 PM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations generally ranged from 2.0 to 3.0 inches...with up to 4.0 to 4.5 inches across higher terrain areas.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Wyoming, November 15 to 16, 20211 death · $2.0 million · 104 kt wind · 10 events
- High Wind and Strong Wind in Montana, November 15 to 16, 2021$263,000 · 69 kt wind · 7 events
- High Wind in Washington, November 15, 2021$200,000 · 55 kt wind · 4 events
- High Wind in Idaho, November 15 to 16, 2021$50,000 · 71 kt wind · 3 events
- Dense Fog in California, November 15 to 16, 20217 events
- High Wind in Idaho, November 15 to 16, 202160 kt wind · 5 events
- High Wind in Oregon, November 15, 202163 kt wind · 4 events
- High Wind in Oregon, November 15, 202164 kt wind · 2 events
- High Wind in Oregon, November 15, 202164 kt wind · 2 events
- High Wind and Strong Wind in Washington, November 15, 202159 kt wind · 2 events
- High Wind in Washington, November 15, 202164 kt wind · 2 events
- Drought in Colorado, November 15 to 30, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993149, 993150.